zbMATH — the first resource for mathematics

Geometry Search for the term Geometry in any field. Queries are case-independent.
Funct* Wildcard queries are specified by * (e.g. functions, functorial, etc.). Otherwise the search is exact.
"Topological group" Phrases (multi-words) should be set in "straight quotation marks".
au: Bourbaki & ti: Algebra Search for author and title. The and-operator & is default and can be omitted.
Chebyshev | Tschebyscheff The or-operator | allows to search for Chebyshev or Tschebyscheff.
"Quasi* map*" py: 1989 The resulting documents have publication year 1989.
so: Eur* J* Mat* Soc* cc: 14 Search for publications in a particular source with a Mathematics Subject Classification code (cc) in 14.
"Partial diff* eq*" ! elliptic The not-operator ! eliminates all results containing the word elliptic.
dt: b & au: Hilbert The document type is set to books; alternatively: j for journal articles, a for book articles.
py: 2000-2015 cc: (94A | 11T) Number ranges are accepted. Terms can be grouped within (parentheses).
la: chinese Find documents in a given language. ISO 639-1 language codes can also be used.

a & b logic and
a | b logic or
!ab logic not
abc* right wildcard
"ab c" phrase
(ab c) parentheses
any anywhere an internal document identifier
au author, editor ai internal author identifier
ti title la language
so source ab review, abstract
py publication year rv reviewer
cc MSC code ut uncontrolled term
dt document type (j: journal article; b: book; a: book article)
Hopf bifurcation in epidemic models with a latent period and nonpermanent immunity. (English) Zbl 0877.92023
Summary: Some SEIRS epidemiological models with vaccination and temporary immunity are considered. First of all, previously published work is reviewed. In the next section, a general model with a constant contact rate and a density-dependent death rate is examined. The model is reformulated in terms of the proportions of susceptible, incubating, infectious, and immune individuals. Next the equilibrium and stability properties of this model are examined, assuming that the average duration of immunity exceeds the infectious period. There is a threshold parameter $R_0$ and the disease can persist if and only if $R_0$ exceeds one. The disease-free equilibrium always exists and is locally stable if $R_0<1$ and unstable if $R_0>1$. Conditions are derived for the global stability of the disease-free equilibrium. For $R_0>1$, the endemic equilibrium is unique and locally asymptotically stable. For the full model dealing with numbers of individuals, there are two critical contact rates. These give conditions for the disease, respectively, to drive a population which would otherwise persist at a finite level or explode to extinction and to cause a population that would otherwise explode to be regulated at a finite level. If the contact rate $\beta(N)$ is a monotone increasing function of the population size, then we find that there are now three threshold parameters which determine whether or not the disease can persist proportionally. Moreover, the endemic equilibrium need no longer be locally asymptotically stable. Instead stable limit cycles can arise by supercritical Hopf bifurcation from the endemic equilibrium as this equilibrium loses its stability. This is confirmed numerically.

34D99Stability theory of ODE
Full Text: DOI
[1] Anderson, R. M.; May, R. M.: Population biology of infectious diseases. Nature 280, 361-367 (1979)
[2] Benenson, A. S.: Control of communicable diseases in man. (1990)
[3] Anderson, R. M.; May, R. M.: Infectious diseases of humans: dynamics and control. (1991)
[4] Hethcote, H. W.: Quantitative analyses of communicable disease models. Math. biosci. 28, 335-356 (1976) · Zbl 0326.92017
[5] Hethcote, H. W.; Tudor, D. W.: Integral equations models for endemic infectious diseases. J. math. Biol. 9, 37-47 (1980) · Zbl 0433.92026
[6] Hethcote, H. W.; Stech, H. W.; Den Driessche, P. Van: Periodicity and stability in epidemic models: A survey. Differential equations and applications in ecology, epidemics and population problems, 65-82 (1981)
[7] Hoppensteadt, F. C.; Waltman, P.: A problem in the theory of epidemics II. Math. biosci. 12, 133-145 (1971) · Zbl 0226.92011
[8] Waltman, P.: A threshold criterion for the spread of infection in a two population model. Math. biosci. 21, 119-125 (1974) · Zbl 0315.92011
[9] Waltman, P.: Deterministic threshold models in the theory of epidemics. Lecture notes in biomathematics 1 (1974) · Zbl 0293.92015
[10] Hoppensteadt, F. C.: Mathematical theories of populations: demographics, genetics and epidemics. Presented at the C.B.M.S. Regional conference series in applied mathematics 20 (1975) · Zbl 0304.92012
[11] Liu, W.; Levin, S. A.; Iwasa, Y.: Influence of non-linear incidence rates upon the behaviour of SIRS edemiological models. J. math. Biol. 23, 187-204 (1986) · Zbl 0582.92023
[12] Liu, W.; Hethcote, H. W.; Levin, S. A.: Dynamical behaviour of epidemiological models with non-linear incidence rates. J. math. Biol. 25, 359-380 (1987) · Zbl 0621.92014
[13] Liu, W.: Dose-dependent latent period and periodicity of infectious diseases. J. math. Biol. 31, 487-494 (1993) · Zbl 0770.92022
[14] Derrick, W. R.; Den Driessche, P. Van: A disease transmission model in a non-constant population. J. math. Biol. 31, 495-512 (1993) · Zbl 0772.92015
[15] Hethcote, H. W.; Lewis, M. A.; Den Driessche, P. Van: An epidemiological model with a delay and a non-linear incidence rate. J. math. Biol. 27, 49-64 (1989) · Zbl 0714.92021
[16] Mena-Lorca, J.; Hethcote, H. W.: Dynamic models of infectious diseases as regulators of population sizes. J. math. Biol. 30, 693-716 (1992) · Zbl 0748.92012
[17] Gao, L. Q.; Hethcote, H. W.: Disease transmission models with density-dependent demographics. J. math. Biol. 30, 717-731 (1992) · Zbl 0774.92018
[18] Zhou, J.; Hethcote, H. W.: Population size dependent incidence in models for diseases without immunity. J. math. Biol. 32, 809-834 (1994) · Zbl 0823.92027
[19] Hethcote, H. W.: One thousand and one epidemic models, invited paper. Lecture notes in biomathematics (1992)
[20] Busenberg, S.; Den Driessche, P. Van: Analysis of a disease transmission model with varying population size. J. math. Biol. 29, 257-270 (1990) · Zbl 0725.92021
[21] Thieme, H. R.: Epidemic and demographic interaction in the spread of potentially fatal diseases in growing populations. Math. biosci. 111, 99-130 (1992) · Zbl 0782.92018
[22] Verhulst, P. F.: Notice sur la loi que la population suit dans son accroissement. Correspondence mathematique et physique 10, 113-121 (1838)
[23] Nisbet, R. M.; Gurney, W. S. C.: Modelling fluctuating populations. (1982) · Zbl 0593.92013
[24] Shears, P.: Epidemiology and infection in famine and disasters. Epidemiol. infect. 107, 241-251 (1991)
[25] Dietz, K.: The evaluation of rubella vaccination strategies. The mathematical theory of the dynamics of biological populations, 81-98 (1981) · Zbl 0502.92022
[26] Anderson, R. M.: Mathematical and statistical studies of the epidemiology of HIV. J. aids 3, 333-346 (1989)
[27] Greenhalgh, D.; Das, R.: Modelling epidemics with variable contact rates. Theoret. popn. Biol. 47, 129-179 (1995) · Zbl 0833.92018
[28] Greenhalgh, D.: An epidemic model with a density-dependent death rate. IMA J. Math. appl. Med. biol. 7, 1-26 (1990) · Zbl 0751.92014
[29] Greenhalgh, D.: Vaccination in density-dependent epidemic models. Bull. math. Biol. 54, 733-758 (1992) · Zbl 0766.92020
[30] Greenhalgh, D.: Some threshold and stability results for epidemic models with a density-dependent death rate. Theoret. popn. Biol. 42, 130-151 (1992) · Zbl 0759.92009
[31] Greenhalgh, D.: Some results for an SEIR epidemic model with density dependence in the death rate. IMA J. Math. appl. Med. biol. 9, 67-106 (1992) · Zbl 0805.92025
[32] Hale, J. K.: Ordinary differential equations. (1969) · Zbl 0186.40901
[33] Chow, S. -N.; Hale, J. K.: Methods of bifurcation theory. (1982) · Zbl 0487.47039
[34] Liu, W.: Dynamics of epidemiological models--recurrent outbreaks in autonomous systems. Ph.d. thesis (1987)
[35] Guckenheimer, J.; Holmes, P. J.: Nonlinear oscillations, dynamical systems and bifurcations of vector fields. (1983) · Zbl 0515.34001
[36] Pugliese, A.: Population models for diseases with no recovery. J. math. Biol. 28, 65-82 (1990) · Zbl 0727.92023
[37] Busenberg, S.; Den Driessche, P. Van: Non-existence of periodic solutions for a class of epidemiological models. Differential equation models in biology, epidemiology and ecology. Lecture notes biomath. 92, 70-79 (1991) · Zbl 0735.92020
[38] Anderson, R. M.; Jackson, H. C.; May, R. M.; Smith, A. M.: Population dynamics of fox rabies in Europe. Nature 289, 765-771 (1981)
[39] Pugliese, A.: An SEI epidemic model with varying population size. Lecture notes biomath. 92, 121-138 (1991) · Zbl 0735.92022
[40] Gao, L. Q.; Mena-Lorca, J.; Hethcote, H. W.: Four SEI endemic models with periodicity and separatrices. Math. biosci. 128, 157-184 (1995) · Zbl 0834.92021
[41] Anderson, R. M.: The persistence of direct life cycle infectious diseases within populations of hosts. Lectures on mathematics in the life sciences 12, 1-67 (1979) · Zbl 0422.92022
[42] Jacquez, J. A.; Simon, C. P.; Koopman, J. S.; Sattenspiel, L.; Perry, T.: Modelling and analyzing HIV transmission: the effect of contact patterns. Math. biosci. 92, 119-199 (1988) · Zbl 0686.92016